Stunned


#1

Hi all,

I have recently (4/12/13) been diagnosed with Parkinsonism. To say I was stunned is an understatement, I went to see my doctor after my girlfriends nagging (I am a man we don't do doctors well). I have had a shaky left hand for a few years but over the last year or so it has got worse, the doctor said it was not Parkinsons and not Essential Tremor so was totally shocked when I was told it was Parkinsonism. 

I have been given ropinirole tablets but have not started taking them yet as want to get Xmas out of the way first, if anyone has any experiences of this drug good or bad I would be very interested.

I am still working as a computer programmer but finding it very hard going and can only type with one hand as my left one shakes too much.

Think that's enough for now but happy to answer any questions, I am sure I will be asking lots too :)

Cheers Dave


#2

Hi there Ninja61, My wife`s been on ropinirole tabs since her diagnosis two years ago and they`ve made a world of difference. She can walk better, write okay and she types with no problem. All of the PD meds can affect different people in different ways, but it may be an idea to start your meds before Christmas just because you might feel better. Anyway, whatever you decide, have a smashing Chrstmas and Happy New Year.   Good Luck! Cowboy101


#3

Hi Ninja61

i'm very sorry to hear your news. I hope we on the forum will be able to help you. You are not alone.

And certainly not when it comes to typing. I too am onehanded. But the job gets done! How well does dictation software work for code writing, I wonder?

In the meantime, I'm in two minds about starting meds just now. On the whole I'm a real fan of drugs. But some, when you start taking them, do produce side effects, such as sickness. And others warn you off alcohol. Maybe that's not so good this close to Xmas. But I stress I've no experience of Ropinerole itself. and as everyone says - everyone is different.

let us know how it goes for you.

best

Semele


#4

ropinerole can be difficult during titration - nausea, sleepiness in particular, but usually settles down after a bit. Watch out for obsessive behaviour especially on higher doses. it usually works well for a few years before being supplemented with levadopa.

I've been working for several years typing with one hand - it is a lot slower, but better than nothing.watch out for accidental file deletions with unintended mouse clicks!

you might want to think about reducing hours - you need to work out what you can cope with. its better to be doing less work well than the same work less well,

cheers

 


#5

 

Hi Dave

I was prescribed 2 mg of ropinirole in August and the difference it made to my symptoms was great! They have up it to 4 mg now and I still feel great. It does not suit everyone but you have to try these drugs to find one that suits you personally. I was reluctant to take the drug but need'nt have worried.

Give it a try the sooner the better! Hope you do well.

 

Regards Sheila


#6

Hi Dave and welcome.

I too am fairly newly diagnosed and I would tend to suggest you start the Ropinerole now so you can enjoy xmas. If u don;t have anti nausea tablets ask ur gp for a prescription or you can get them in chemists too just in case you get the sickness.As has been said we are individuals and we react differently to meds but I found a positive difference after a few days on Ropinerole.

Tony


#7

Hi Dave

I have been diagnosed over a year, and started on Ropinerole.  I soon went onto Requip XL (slow release version of Ropinerole) larger does effected my ability to concentrate and like you i am a computer programmer so change of medication was required.  It may take a while to find the correct medication for you, don't be disheartened.  Medication is working for me and i am still working full time.

 

Richard


#8

hopefully without being boring or scare mongering - everyone on ropinerole or other DAs should take a look at the Obsession Compulsive threads just to be warned. It can come on at any time, sometimes years after initial doses and can be very insidious and can be utterly devastating.

For most people DAs are beneficial, but for some... 


#9

Thanks for all the comments, much appreciated and good to be able to talk with others. 

I am still very apprehensive re taking ropinerole as the possible  side effects scare the living daylights out of me especially suddenly falling asleep. I need to be able to drive as my disabled son lives quite a way away from me and not easily accessible via public transport. I have been given domperamide for the possible sickness swo not overly concerned re that .


#10

if you are affected by sleepiness you can move to slow release which has less ups and downs and so less sleepiness. It is unlikely you will not be able to drive because of ropinerole. 


#11

Ropinerole initially worked well for me, for several years. Then I started to experience sudden and unexpected physical side effects which were quite severe. Eventually my neurologist switched me to Sinemet Plus. Don't worry about taking Ropinerole, it can work really well, but stay alert to sudden changes in your physical symptoms or the onset of compulsions and addictions and notify your neurologist immediately if you become affected. It may be wise to ask people who know you to be on the lookout for any behavioural changes as you may be less likely to notice these yourself.

Also be aware of the risk of depression, it's common in people with Parkinson's. I'd never suffered from this in my life, but several years after diagnosis it hit me like a train and it took a long while to put the pieces back together again. Don't worry unduly, it may well never happen to you, but just be aware - to be fore-warned is to be fore-armed and getting help following early recognition is half the battle in preventing it from getting out of hand.

Finally, I personally wouldn't risk spoiling Christmas with a potential adverse reaction to unfamiliar medication; delaying a couple of weeks won't make much difference.

All the best.


#12

Hi Ninja61, Being diagnosed myself I actually went through the terrible side effects of the nausea and dramatic tiredness that came on suddenly. Being a full time carer for my disabled daughter this was unacceptable to me so went back to my GP after talking to the Parkinson's nurse,, and requested being put on the slow release version.

Since being on that and, despite my daily dose being increased twice those symptoms have  gone and I have no problems like before.

If I have the odd bad 'parkie day; I can get nauseous but one dopamine tablet sorts that out. I do get tired in the evenings and can doze off but only lightly and its probably due to my greatly disturbed  sleep pattern.

I would remember we are all individuals and we can react in different ways to the disease and the medication. I would urge you to become proactive and speak to your Parkinson nurse ad then your gp or consultant.

 

Merry Christmas to you and yours.

 

Tony